Alert archive / Minnesota / Beach Hazards Statements in 2017

Beach Hazards Statement 7, NWS Duluth, MN

July 16, 2017Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota

NWS Duluth, MN issued this beach hazards statement at Jul 16, 2017, 10:18 AM CDT for Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jul 16, 2017, 10:18 AM CDT (15:18 UTC)
Expired
Jul 16, 2017, 8:00 PM CDT
In force
10 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 15:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 3.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2017-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2017-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -73 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1244 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-73 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

898 
WHUS43 KDLH 161518
CFWDLH

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
1018 AM CDT SUN JUL 16 2017

MNZ037-WIZ001-170100-
/O.NEW.KDLH.BH.S.0007.170716T1518Z-170717T0100Z/
CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
1018 AM CDT SUN JUL 16 2017

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM CDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A BEACH HAZARDS
STATEMENT FOR DANGEROUS SWIMMING CONDITIONS, WHICH IS IN EFFECT UNTIL
8 PM CDT THIS EVENING. 

* LOCATION...PARK POINT BEACH

* DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE LAKE 
  SUPERIOR SHORELINE DUE TO HIGH WAVE ACTION AND STRONG RIP 
  CURRENTS.

* HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS 
  SUCH AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A 
  SWIMMER QUICKLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS...
NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND
NEAR RIVER MOUTHS.

FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT
WWW.WEATHER.GOV/DULUTH

&&

$$

WL
1 follow-up statement
486 
WHUS43 KDLH 170118
CFWDLH

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
818 PM CDT SUN JUL 16 2017

MNZ037-WIZ001-170230-
/O.EXP.KDLH.BH.S.0007.000000T0000Z-170717T0100Z/
CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
818 PM CDT SUN JUL 16 2017

...BEACH HAZARDS STATEMENT HAS EXPIRED...


&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Jul 16, 7:13 AM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, Jul 16, 7:13 AM CDT, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
713 AM CDT Sun Jul 16 2017

.UPDATE...
Issued at 713 AM CDT Sun Jul 16 2017

Updated for the new 12Z Aviation Discussion below.

&&

.SHORT TERM...(Today through Monday)
Issued at 414 AM CDT Sun Jul 16 2017

Cooler today as an area of high pressure over Lake Superior results
winds off the lake and mainly sunny skies. Clear skies overnight
with some patchy fog possible, then warmer Monday as a warm front
builds in from the west. Thunderstorms may develop along and ahead
of this warm front, some of which could be strong to severe, but it
appears the better chance for storms will be Monday night when the
cold front behind this warm front sweeps across northern Minnesota.

Today the stratus/fog which developed overnight should gradually
burn off as high pressure builds over Lake Superior. East to
northeast winds across western Lake Superior will result in cooler
temperatures along the lake shore, with highs struggling to reach
the mid 60s along the shoreline, in the 70s farther inland. East
winds around 10-15 mph near Lake Superior, not as strong inland.

Tonight clear skies across the Northland, which may lead to
radiation fog development as temperatures fall to the 40s in much of
northeast Minnesota and parts of northwest Wisconsin. Some mid to
high level clouds may move in across north-central Minnesota in the
night. Conditions appear favorable for the aurora (AKA northern
lights) per the NOAA/NWS Space Weather Prediction Center, and those
interested in viewing it should have good weather conditions. Fog is
most favorable along the north shore, but otherwise skies should be
clear in northeast Minnesota and northwest Wisconsin for much of the
darkest hours. At Duluth Astronomical Twilight ends at 11:32pm and
begins at 3:00am, so between those hours is when the sky will be
darkest.

Monday mid to high level clouds will increase across north-central
to northeast Minnesota. Southerly winds will advect a much warmer
and moist airmass in from the south, with some highs near 90 not out
of the question for north-central Minnesota including Brainerd and
Walker; elsewhere in the low 80s, except along the north shore where
highs may be as cool as the mid 60s (eg. up in Grand Marais). A
strong cap will exist through the day, and while some guidance does
depict thunderstorms developing within the warm sector, the
likelihood of scattered to widespread convection breaking out during
the day appears low; see the long term portion of this discussion
for details on the severe weather threat tonight. Breezy southerly
winds in the warm sector Monday, with gusts up to 25 mph expected.

.LONG TERM...(Monday night through Saturday)
Issued at 414 AM CDT Sun Jul 16 2017

The Northland can expect a week of seasonably warm weather with
periodic opportunities for showers and thunderstorms. The focus is
on late Monday afternoon and Monday night, which may bring a period
of strong to severe thunderstorms. There may be another stormy
period late in the week, some time late Friday or Friday night.

As of Monday evening, there will be a mid-level ridge axis
stretching from far northeast Ontario to the Central Plains. A
shortwave trough will stretching from far northern Ontario to the
eastern Dakotas, and a cold front will stretching from far northwest
Ontario to northwest Minnesota, and through southeast North Dakota
to central South Dakota. The Northland will have warm and humid
southerly flow, with the cold front likely nearing the corner of the
northwest forecast area. Dew point temperatures will be in the upper
60s to near 70 degrees across the western forecast area.

There will be modest large-scale forcing associated with the
approaching shortwave trough to help trigger thunderstorms along and
ahead of the cold front late Monday. These storms would be
developing in a very warm and humid airmass, an environment likely
to feature 1500-3000 J/kg of MUCAPE, 30-40 knots of 0-6 km deep
layer wind shear, and 1.5-2.0 inches of precipitable water. These
environment will support organized convection, possibly discreet
supercells during the onset in the evening when the storms are
entering the northwest and western forecast area. The abundant
moisture will also help these storms produce heavy rain. The
strongest storms will be capable of large hail, strong winds, and
heavy downpours of rain. The storms will spread east through the
Northland overnight with the advancing cold front and passing
shortwave trough.

The cold front movement will slow down or stall Tuesday, and there
could be redevelopment of showers and storms across the southern
forecast area Tuesday into Tuesday night. High pressure will build
into the Northland from the northwest Tuesday into Tuesday night,
providing a short period of drier weather as the front finally
shifts south of the Northland. However, another shortwave trough
will pass through the Northland Wednesday, which might bring another
round of showers and thunderstorms to the Northland.

The high pressure will then likely provide a period of clearer and
drier weather Thursday through much of Friday. Confidence in the
forecast drops Friday onwards. The European model suggest a subtle
mid-level ridge will move into the Northland by Saturday. However,
the GFS has a potent wave swinging through the Northland late Friday
through early Saturday, bringing a period of strong large-scale
forcing for ascent for thunderstorms across all of the Northland.
Therefore, the weather could just be warm, or warm and stormy.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 713 AM CDT Sun Jul 16 2017

High pressure over far northwest Ontario will build into the Lake
Superior region. This will result in cool outflow from Lake
Superior inland into northeast Minnesota and northwest Wisconsin.
While there are MVFR ceilings over parts of northern Minnesota
this morning, including at KHIB, these clouds should scatter and
dissipate later this morning. Otherwise, the region can anticipate
widespread VFR conditions through tonight. There is a low
probability of fog development late tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  67  48  77  64 /   0   0  10  60
INL  78  51  83  59 /   0  30  50  60
BRD  78  57  86  67 /   0  10  30  60
HYR  73  52  80  67 /   0   0  10  40
ASX  66  49  80  64 /   0   0  10  60

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

UPDATE...Grochocinski
SHORT TERM...JJM
LONG TERM...Grochocinski
AVIATION...Grochocinski
Hazardous weather outlook, Jul 16, 4:20 AM CDT, 5 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
420 AM CDT Sun Jul 16 2017

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-171200-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
420 AM CDT Sun Jul 16 2017

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are possible across northeast Minnesota and northwest
Wisconsin late Monday afternoon through Monday night with a cold
front passage from the northwest. Some of the storms could be strong
to severe, with the greatest chances for severe weather over areas
of north-central and central Minnesota. The strongest storms will be
capable of large hail, strong winds, and heavy downpours of rain.

Thunderstorms are possible Tuesday and Tuesday night, mainly for
areas from central Minnesota to northwest Wisconsin.

Thunderstorms are possible across northeast Minnesota and northwest
Wisconsin late Friday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotter activation will not be needed today or tonight.

LSZ121-140>148-171200-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
420 AM CDT Sun Jul 16 2017

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are possible across western Lake Superior Monday
night. Some of the storms could be strong.

There are low chances of storms across western Lake Superior Tuesday
and Tuesday night.

Thunderstorms are possible across western Lake Superior late Friday
through Saturday.

G2/JJM

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

Nearby

Beach Hazards Statements in Minnesota, 2017Beach Hazards Statements in Wisconsin, 2017Every beach hazards statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.